Study details ocular complications of drug-induced Stevens-Johnson syndrome

Study details ocular complications of drug-induced Stevens-Johnson syndrome


Written By: Rishabh Jain; Ashiyana Nariani, MD, MPH

Cornea/External Disease


This study compared the severity of chronic ocular complications of Stevens-Johnson syndrome/toxic epidermal necrolysis (SJS/TEN) triggered by lamotrigine (LT) and trimethoprim-sulfamethoxazole (TS).

Study design

Researchers enrolled 24 patients diagnosed with SJS/TEN due to use of LT or TS between 2008 and 2018 and who had at least 1 ophthalmic chronic follow-up 3 or more months after diagnosis. Researchers noted chronic complications such as a prosthetic replacement of the ocular surface ecosystem device, an eyelid mucous membrane graft or a keratoprosthesis. They also compared visual acuity before and after treatment with LT or TS.

Outcomes

The LT group had significantly worse visual acuity than the TS group (0.51 vs. 0.04 logMAR) and a higher prevalence of severe ocular complications (67% vs. 8.3%). The LT group also scored worse on Sotozono severity scores—developed to describe the severity of ocular complications in SJS—for cornea, eyelid margin and overall condition; however, the conjunctiva score was similar in both study arms.

Limitations

Although age, race, sex and disease type did not impact the prevalence of severe ocular complications, the study evaluated only 24 patients diagnosed during a 10-year period. Additionally, the authors tested only 2 drugs but note that allopurinol, anticonvulsants, antibiotics and nonsteroidal anti-inflammatory drugs may also cause SJS/TEN.

Clinical significance

This study was based on anecdotal evidence that some of the worst cases of SJS/TEN ophthalmic disease are induced by LT. A better understanding of the drug types that cause ocular manifestations of SJS/TEN can allow for better treatment of patients in the acute phase of disease before catastrophic complications arise.